Drug Safety

, Volume 12, Issue 4, pp 283–290

Drug-Induced Lupus

  • Elizabeth J. Price
  • Patrick J. W. Venables
Review Article Pharmacoepidemiology

DOI: 10.2165/00002018-199512040-00008

Cite this article as:
Price, E.J. & Venables, P.J.W. Drug-Safety (1995) 12: 283. doi:10.2165/00002018-199512040-00008


Drug-induced lupus is a syndrome resembling mild systemic lupus erythematosus which can complicate treatment with certain apparently unrelated therapies. The most common individual agents are procainamide and hydralazine. Drugs less frequently associated with the disease are chlorpromazine, isoniazid, methyldopa, penicillamine, quinidine and sulfasalazine. Whole drug groups have also been implicated, such as the anticonvulsants, β-blockers, sulfonamides and some of the newer ‘biological’ agents.

The syndrome is characterised by arthralgia, myalgia, pleurisy, rashes and fever in association with antinuclear antibodies in the serum. More serious features of idiopathic lupus such as nephritis and cerebral disease are rare in drug-induced disease. The pathogenesis is unknown but in some cases is thought to be due to interactions between the drug and DNA or histones, rendering them immunogenic. For the biological agents, including interferons and antibodies to tumour necrosis factor-α, it has been suggested that it is due to disruption of the cytokine network.

Although extremely rare, recognition of drug-induced lupus is important because it reverts within a few weeks of stopping the drug. It is possible that understanding its pathogenesis may shed light on its more serious relative, systemic lupus erythematosus.

Copyright information

© Adis International Limited 1995

Authors and Affiliations

  • Elizabeth J. Price
    • 1
  • Patrick J. W. Venables
    • 1
  1. 1.Matilda and Terence Kennedy Institute of RheumatologyHammersmith LondonEngland